Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2001, 5:42 PM EDT for Franklin County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2001, 5:42 PM EDT (21:42 UTC)
- Expired
- May 19, 2001, 6:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 192143 SVRRNK VAC067-192215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 542 PM EDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 615 PM EDT. * AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FERRUM...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE FERRUM... SYDNORSVILLE... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 02 M
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 19, 2:45 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT SAT MAY 19 2001 KFCX WSR-88D INDICATED SCT CONVECTION (SHOWERS AND THUNDERSTORMS) DEVELOPING QUICKLY THIS AFTERNOON ESP ALONG THE WESTERN PORTION OF CWA. SFC LOW NEAR PAH CLEARLY DEFINED ON AWIPS VISIBLE SATELLITE IMAGE. THANKS FOR THE RAPID SCAN. SHORTWAVE WILL PROPEL SFC FRONTAL BOUNDARY SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE FRONT WILL DRIFT TOWARDS THE VA/NC BORDER...THEN STALL IN RESPONSE TO THE APCHG 85H LOW OVER TN. THE MAIN SVR WX THREAT FOR HAIL...WINDS AND HEAVY RAIN FOR THIS AFTERNOON AND EVENING WILL BE SOUTH OF FRONT IN THE MOIST AND UNSTABLE AIR. WITH RECENT RAINS...WILL HAVE TO MONITOR SE WV AND WESTERN VA FOR POTENTIAL FLASH FLOOD WATCH. THUNDERSTORMS ARE PROGRESS BUT WILL HAVE TO WATCH FOR TRAINING ECHOES. BEST CAPES (2000 PLUS ) AND LIS ( MINUS 5) PROGD TO BE ACRS SOUTHSIDE. ETA AND NGM ARE SHOWING A SLOWER SEWD MOVEMENT OF THE CONVECTIVE VORT INIT OVR WRN TN SAT NIGHT INTO SUN MORNING AS IT MOVES ACRS THE SERN U.S. BOTH OF THESE MODELS ARE SLOWER WITH THIS VORT...THE ETA IS TRENDING SLIGHTLY FARTHER TO THE SOUTH AND THE NGM SLIGHTLY FARTHER TO THE NORTH FROM THEIR PREV RUN. I MADE SOME ADJUSTMENTS TO POPS ON SUNDAY. FRONTAL BNDRY WILL STILL BE DRAPTED ACRS REGION AND EAST UPSLOPE FLOW MAY GENERATE SOME SHOWERS. IN THE EXTENDED PERIOD...CLOSED LOW PROGD TO DEVELOP OVER OHIO VALLEY. UNABLE TO REVIEW ALL THE LONG RANGE MODELS...WILL NOT MAKE TO MANY CHANGES. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD EVENING. FCSTID = 7 PRELIMINARY CCF NUMBERS ROA 60 72 55 75 / 50 40 20 10 LYH 60 72 55 75 / 50 40 20 10 DAN 62 77 60 78 / 60 50 30 10 BLF 57 70 55 72 / 60 50 30 10 LWB 53 70 52 72 / 60 40 20 10 BCB 57 70 55 72 / 60 50 30 10 TNB 57 71 55 70 / 60 50 30 10 .RNK... NC...NONE. VA...NONE. WVr...NONE. 07
In the hours before
Local storm report, May 19, 4:37 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
437 PM EDT SAT MAY 19 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....x
0432 PM ALTAVISTA VA 1.00 INCH HAIL
05/19/01 CAMPBELL REPORTED BY SPOTTERSSpecial weather statement, May 19, 5:38 PM EDT, 4 minutes before
NCZ001-002-018-VAZ007-009>018-022-023-032>034-043>045-058-059-WVZ042- 044-200045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 538 PM EDT SAT MAY 19 2001 SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT MOST OF SOUTHWEST AND SOUTHERN VIRGINIA THROUGH EARLY EVENING. SOME OF THESE STORMS WILL CONTAIN SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINS. LOCATIONS SOUTH OF A ROANOKE TO LYNCHBURG LINE HAVE THE BEST CHANCE TO SEE THE STRONGEST STORMS. ALSO STRONG STORMS ARE LIKELY BETWEEN THE BLUE RIDGE AND ALLEGHANY HIGHLANDS. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL THE MAIN THREAT...ALTHOUGH DAMAGING WINDS IS NOT OUT OF THE QUESTION. YOU SHOULD KEEP ALERT TO THE WEATHER THIS EVENING. MONITOR YOUR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLET FOR FURTHER UPDATES AND POSSIBLE WARNINGS THROUGH THIS EVENING. IF TRAVELING...WATCH FOR RESTRICTED VISIBILITIES jIN THE STRONGER STORMS...PONDED WATER ON THE ROADS...AND URBAN STREET FLOODING.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 19, 3:54 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| May 19, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 39 min |
| May 19, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Pulaski | 47 min |
| May 19, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 49 min |
| May 19, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 30 min |
| May 19, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 48 min |
| May 19, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 45 min |
| May 19, 5:52 PM EDT | Flash Flood Warning | RNK | Halifax | 113 min |
| May 19, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 38 min |
| May 19, 6:41 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.